The Food and Drug Administration (FDA) has issued a public warning about illegal and falsely marketed silicone injections that are being performed for the purpose of body contouring, but are instead leaving consumers injured, disfigured or even dead.
In addition to prosecuting the criminals who take advantage of consumers, the FDA says it is taking action to educate them in order to prevent any serious injuries associated from these injections. “When seeking to enlarge the size of their buttocks or breasts, or other large-scale body contouring procedures, some consumers are falsely told they are receiving an FDA-approved dermal filler, but are actually injected with silicone,” a release reads.
According to the FDA, those who administer silicone injections for body contouring are often unlicensed and nonmedical practitioners in nonclinical settings such as residential homes or hotels. Injectable silicone is also currently only FDA-approved for a specific use inside the eye (aka intraocular ophthalmic use), and there’s a big difference between the safety of silicone breast implants and the silicone that’s being falsely injected. In short, the breast implant shell keeps the silicone from moving throughout the body; these injections let silicone roam free, resulting in grave complications.
Risks of these silicone injections include ongoing pain, injuries such as scarring, tissue death, and permanent disfigurement. If the silicone migrates beyond the injection site, the FDA warns it could cause an embolism (blockage of a blood vessel), stroke, infections or even death. “Serious complications may occur right away or could develop weeks, months, or years later.”
There has already been legal action taken against unlicensed practitioners who illegally used these unapproved injections on patients, but if you feel you, too, are at risk, see a doctor as soon as you can. “The FDA encourages consumers who may have received injectable silicone to seek medical attention immediately if they experience problems such as difficulty breathing, chest pain, signs of a stroke (including sudden difficulty speaking, numbness or weakness in the face, arms, or legs, difficulty walking, face drooping, severe headache, dizziness, or confusion), as it may be a life-threatening situation.”
You can never be too sure or ask too many questions about what’s being injected or who’s doing the injecting.